Wildfire, Simcoe Highlands
- When
- July 24, 10:00 AM PST to July 31, 11:59 PM PST
- Where
- Simcoe Highlands forecast zone
- Reported by
- Newspaper
- Coordinates
- 46.166, -120.764 (the zone’s center; the record gives no point)
m. The fire is located 15 miles northeast of Goldendale, Washington along Highway 97 and is burning in grasslands, shrub brush, timber, and timber litter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
The Mile Marker 28 Fire started on Wednesday, July 24, 2013 at approximately 11:00 a.m. The fire is located 15 miles northeast of Goldendale, Washington along Highway 97 and is burning in grasslands, shrub brush, timber, and timber litter. The cause of the fire is unknown at this time and remains under investigation.
The Washington Interagency Incident Management Team 2 assumed command of the fire at noon on July 25, and will be working cooperatively with the Yakama Nation and the Washington Department of Natural Resources. Other cooperators include the Klickitat County Sheriff’s Office, Bureau of Indian Affairs, Washington State Patrol, Klickitat County Emergency Management, Klickitat County Fire District 7 and 2, the American Red Cross, Bonneville Power Administration, Klickitat County Public Utility District and Washington State Department of Transportation (WSDOT).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 24, 9:08 AM PST, 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1008 AM PDT WED JUL 24 2013
UPDATED AVIATION DISCUSSION
.UPDATE...HIGH PRESSURE WILL CONTINUE TO DOMINATE THE AREAS WEATHER
WITH MOSTLY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES TODAY.
AFTERNOON HIGHS WILL CLIMB INTO THE 90S AND APPROACH THE CENTURY
MARK ACROSS THE LOWER COLUMBIA BASIN.
SOME MID LEVEL MOISTURE HAS MOVED INTO OUR SOUTHERN ZONES AND
COMBINING THIS WITH DAYTIME HEATING COULD PRODUCE AN ISOLD TSRA OVER
THIS REGION THIS AFTERNOON AND EVENING. THERE WERE SOME MINOR
UPDATES TO THE SKY CONDITIONS AND THESE WERE INCREASED SOME OVER
NORTH CENTRAL OREGON AND THE SOUTHERN BLUES AS WELL. OTHERWISE THE
SHORT TERM FORECAST APPEARS ON TRACK FOR NOW.
&&
.AVIATION...18Z TAFS...VFR CONDITIONS WITH MAINLY JUST SOME HIGH
CLOUDS EXPECTED TODAY ACROSS OREGON. WINDS WILL BE WESTERLY AT
5-15KT THIS AFTERNOON AND EVENING...OTHERWISE LIGHT AND VRBL. 76
&&
.FIRE WEATHER...VERY DRY AND UNSTABLE CONDITIONS ARE LEADING TO
HAINES VALUES OF 6 ACROSS FIRE ZONES 610 AND 611 TODAY THROUGH THIS
EVENING. THE COLUMBIA BASIN WILL SEE HAINES OF 5 WITH VALUES NEAR 6
TODAY. THEREFORE A RED FLAG WARNING HAS BEEN ISSUED FOR 610 AND 611
UNTIL 8 PM TONIGHT. MOISTURE FROM THE DISTURBANCE OVER NORTHERN
CALIFORNIA WILL MOVE INTO THE AREA THIS EVENING WHICH WILL LEAD TO A
DECREASE IN THE HAINES VALUE TONIGHT. THIS DISTURBANCE WILL ALSO
BRING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT IN THE SOUTHERN
PORTION OF THE FORECAST AREA. WHILE THESE STORMS WILL PRODUCE LITTLE
TO NO RAIN FALL...EXPECT ONLY ISOLATED COVERAGE TODAY ACROSS CENTRAL
OREGON AND THEN IN PORTIONS OF NORTHEAST OREGON ON THURSDAY AS THE
SYSTEM MOVES EAST. DMH
&&
.PREV DISCUSSION... /ISSUED 300 AM PDT WED JUL 24 2013/
SHORT TERM...TODAY THROUGH FRIDAY...A BROAD FLAT RIDGE REMAINS OVER
THE PACIFIC NORTHWEST AND WILL CONTINUE TO DO SO THROUGH THURSDAY
EVENING. A WEAK LOW IN NORTHERN CALIFORNIA WILL CONTINUE TO SEND
MID AND HIGH LEVEL MOISTURE THOUGH MODELS CONTINUE TO HAVE
DIFFERENCES AS TO WHERE THE MOISTURE WILL BE AND JUST HOW LOW
TOWARDS THE SURFACE IT WILL REACH. EXISTING FORECAST HAS ISOLATED
THUNDERSTORMS THIS AFTERNOON AND EVENING FROM BEND SOUTHWARD AND
ALONG THE HIGHER TERRAIN OF THE SOUTHERN MOUNTAINS OF THE FORECAST.
THE SITUATION IS MARGINAL AT BEST AND HAVE LEFT THUNDERSTORMS IN THE
FORECAST BUT WITH WEAK CONFIDENCE IT WILL HAPPEN. HOWEVER,CANNOT
RULE OUT A FEW STORMS DEVELOPING. ANY STORMS THAT DEVELOP WILL HAVE
BASES AT OR ABOVE 10000 FEET AND WITH A VERY DRY ATMOSPHERE, EXPECT
LITTLE IN THE WAY OF PRECIPITATION. GUSTY OUTFLOW WINDS TO 35 MPH
WILL BE POSSIBLE. THUNDERSTORMS WILL FADE AWAY IN THE EVENING. HAVE
REMOVED OVERNIGHT THUNDERSTORMS AS THERE DOES NOT APPEAR TO BE MUCH
TO SET THEM OFF. MOISTURE WILL CONTINUE TO MOVE INTO THE SOUTHERN
PORTIONS OF THE AREA THURSDAY AND THURSDAY NIGHT AND HAVE KEPT A
SLIGHT CHANCE OF THUNDERSTORMS OVER MUCH THE SAME AREA AS TODAY.
CHANCES LOOK SLIGHTLY BETTER ON THURSDAY BUT STILL FAIRLY MARGINAL.
BASES WILL CONTINUE TO BE ABOVE 10000 FEET AND FORESEE LITTLE
PRECIPITATION BUT GUSTY WINDS WILL REMAIN POSSIBLE WITH ANY STORMS
THAT DEVELOP. THURSDAY NIGHT AND FRIDAY THE RIDGE WILL BEGIN TO
SHIFT EAST AND A TROUGH IN THE GULF OF ALASKA WILL BRING A MORE
WESTERLY FLOW TO THE AREA. ANTICIPATE CLEARING SKIES AND FAIR SUNNY
WEATHER ON FRIDAY. TEMPERATURES WILL CONTINUE TO BE IN THE MID 90S
TO LOWER 100S WITH MID 80S TO MID 90S IN THE MOUNTAINS TODAY AND
THURSDAY THEN DROP A COUPLE OF DEGREES FRIDAY AS THE RIDGE BEGINS
DEPARTING. OVERNIGHT TEMPERATURES THE NEXT COUPLE OF NIGHTS WILL BE
UP 3 TO 5 DEGREES FROM RECENT NIGHTS DUE TO INCREASED CLOUD COVER,
ESPECIALLY IN THE SOUTH AND EAST. PERRY
LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...A BROAD UPPER LEVEL
TROUGH WILL BECOME ESTABLISHED OVER THE REGION FRIDAY NIGHT THROUGH
THE WEEKEND WITH THE POTENTIAL FOR AN UPPER LEVEL LOW FORMING OVER
THE AREA BY THE MIDDLE OF NEXT WEEK. BOTH THE ECMWF AND GFS MODELS
ARE RATHER DRY THROUGH THE PERIOD AND INSTABILITY PARAMETERS LOOK
WEAK. THUS THE THREAT FOR MORE THAN VERY ISOLATED THUNDERSTORMS
LOOKS MINIMAL AND HAVE KEPT POPS BELOW 15% THROUGH THE ENTIRE
FORECAST PERIOD FOR NOW. TEMPERATURES WILL BE COOLING THROUGH THE
PERIOD BUT DAYTIME RELATIVE HUMIDITIES WILL REMAIN RATHER LOW.
COUPLED WITH BREEZY PERIODS...THERE COULD BE SOME FIRE WEATHER
CONCERNS OFF AND ON INTO NEXT WEEK AND AS EARLY AS FRIDAY EVENING. 78
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 98 60 98 60 / 0 0 0 0
ALW 98 66 97 65 / 0 0 0 0
PSC 101 64 100 62 / 0 0 0 0
YKM 98 62 97 61 / 0 0 0 0
HRI 100 63 99 62 / 0 0 0 0
ELN 98 61 96 59 / 0 0 0 0
RDM 95 56 95 53 / 10 10 10 10
LGD 93 61 92 59 / 10 10 20 10
GCD 93 61 94 61 / 20 20 20 20
DLS 94 63 94 61 / 0 0 0 0
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING ORZ042-509.
WA...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
EVENING WAZ026-027-520.
&&
THREAT INDEX
TODAY : GREEN
THURSDAY : GREEN
FRIDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/84HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 955 AM PDT WED JUL 24 2013 ORZ509-251700- EAST SLOPES OF THE OREGON CASCADES- 955 AM PDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON. .DAY ONE...TODAY AND TONIGHT RED FLAG WARNINGS ARE NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR PORTIONS OF THE EAST SLOPES OF THE CENTRAL OREGON CASCADES AND THE DESCHUTES NATIONAL FOREST. THE COMBINATION OF VERY LOW RELATIVE HUMIDITY, VERY UNSTABLE CONDITIONS, AND CRITICALLY DRY FUELS MEANS THAT EXTREME FIRE BEHAVIOR IS LIKELY TODAY. MOISTURE BEING CARRIED NORTH BY AN UPPER LOW IN NORTHERN CALIFORNIA COMBINED WITH WEAK INSTABILITY MAY ALLOW ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING SOUTH OF SISTERS IN DESCHUTES COUNTY. STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE, BUT MAY HAVE GUSTY WINDS TO 35 MPH. WELL ABOVE NORMAL TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL CONTINUE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. FRIDAY THROUGH TUESDAY A SHALLOW TROUGH WILL BE OVER THE PACIFIC NORTHWEST WITH FAIR AND COOLER WEATHER EXPECTED. WAZ026-251700- KITTITAS VALLEY- 955 AM PDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL PRODUCE DRY AND STABLE CONDITIONS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FIRE WEATHER WATCH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY EVENING FOR THE EAST WASHINGTON SOUTH CENTRAL CASCADE VALLEYS AND THE KITTITAS VALLEY. THE FIRE WEATHER WATCH IS FOR MODERATE NORTHWEST WINDS AND LOW RELATIVE HUMIDITY. FRIDAY THROUGH TUESDAY A SHALLOW TROUGH WILL BE OVER THE PACIFIC NORTHWEST WITH FAIR AND COOLER WEATHER EXPECTED. ORZ503-505-506-251700- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS- 955 AM PDT WED JUL 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON AND NORTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT MOISTURE BEING CARRIED NORTH BY AN UPPER LOW IN NORTHERN CALIFORNIA COMBINED WITH WEAK INSTABILITY MAY ALLOW ISOLATED THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND EVENING IN CENTRAL OREGON FROM BEND SOUTHWARD AND ALONG THE OCHOCO-JOHN DAY HIGHLANDS NORTHEAST TO THE ELKHORN MOUNTAINS. STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE BUT MAY HAVE GUSTY WINDS TO 35 MPH. WELL ABOVE NORMAL TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL CONTINUE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS AGAIN THURSDAY AFTERNOON AND EVENING FROM THE OCHOCO-JOHN DAY HIGHLANDS NORTHEAST INTO WALLOWA COUNTY. THE STORMS ARE NOT EXPECTED TO BE STRONG BUT MAY HAVE GUSTY WINDS TO 35 MPH. FRIDAY THROUGH TUESDAY A SHALLOW TROUGH WILL BE OVER THE PACIFIC NORTHWEST WITH FAIR AND COOLER WEATHER EXPECTED OVER THE AREA. POLAN
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461163.